Kentucky, 2003

Winter Weather in Kentucky, February 25, 2003

February 25, 2003 · NWS PAH · 15 events in 15 counties and zones

One to two inches of snow fell in southern parts of western Kentucky, including Murray and Hopkinsville. The timing of the snow coincided with the morning commute, so numerous accidents were reported.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to two inches of snow fell in southern parts of western Kentucky, including Murray and Hopkinsville. The timing of the snow coincided with the morning commute, so numerous accidents were reported. One of the most serious accidents was in Christian County, where a van overturned into a ditch. No serious injuries were reported. Most schools were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 9:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 9:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CST MON FEB 24 2003

REGIONAL RADAR LOOP SHOWS A LARGE AREA OF MAINLY SNOW MOVING EAST
ACROSS ARKANSAS...WITH ECHOS EXTENDING AS FAR NORTH AS SOUTHERN
MISSOURI. LATEST SURFACE OBS DO NOT INDICATE ANY PRECIPITATION AT
THIS TIME OVER SOUTHERN MISSOURI. THINK MOST OF THE PRECIPITATION
NOT REACHING THE GROUND. THERE MAY BE SOME VERY LIGHT SNOW OR
FLURRIES AT BEST. THE NORTHERN EDGE OF THE SNOW...WHICH SHOULD BE
RATHER LIGHT...IS STILL FORECAST TO CLIP OUR SOUTHERN MOST
COUNTIES...IN SOUTHEAST MISSOURI AND WEST KENTUCKY. QUICK PEAK AT
NEW 00Z GRIDS FROM THE RUC/ETA/AND NGM SUPPORT OUR GOING FORECAST OF
LOW CHANCE POPS FOR SNOW. WILL GO AHEAD AND UPDATE...AND CHANGE FROM
SNOW TO LIGHT SNOW...BUT KEEP 30 POPS WE HAVE. NEW FWC AND 00Z RUC
FCST TEMPS SUPPORT OUR GOING LOWS TONIGHT. SO WILL KEEP EXACTLY WHAT
WE HAVE.

.PAH...NONE.
Hazardous weather outlook, Feb 24, 5:00 AM CST, 20 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF LIGHT SNOW TONIGHT ACROSS SOUTHEAST
MISSOURI AND WESTERN KENTUCKY.  IN ADDITION...WIND CHILL VALUES NEAR
OR JUST BELOW ZERO WILL BE POSSIBLE LATE TONIGHT GENERALLY ALONG AND
NORTHWEST OF A PERRYVILLE MISSOURI TO MOUNT VERNON ILLINOIS LINE.
ARCTIC HIGH PRESSURE WILL BUILD INTO THE REGION TODAY AND
TONIGHT...RESULTING IN VERY BLUSTERY CONDITIONS...AND THE POTENTIAL
FOR SOME BELOW ZERO WIND CHILL VALUES.  MEANWHILE...THE NORTHERN
EDGE OF ACCUMULATING SNOWS ASSOCIATED WITH YET ANOTHER FAST
MOVING UPPER LEVEL DISTURBANCE WILL SET UP VERY NEAR THE ARKANSAS
AND TENNESSEE BORDERS.  A LIGHT DUSTING OF SNOW CAN NOT BE RULED OUT
NEAR THE SOUTHERN BORDER OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SNOW ACROSS THE QUAD STATE OFF AND ON FROM
TUESDAY THROUGH SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES
MOVES RAPIDLY EASTWARD THROUGH THE REGION.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR ACCUMULATING SNOWS WILL BE ACROSS
SOUTHEAST MISSOURI AND WESTERN KENTUCKY ON WEDNESDAY OR WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.  HOWEVER...AS
ALWAYS...SPOTTERS ARE ENCOURAGED TO REPORT ANY WINTRY PRECIPITATION
AND SNOW ACCUMULATIONS THEY MAY OBSERVE THROUGH THE COMING WEEK.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Ballard forecast zone
Reported by
NEWSPAPER
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Calloway forecast zone
Reported by
NEWSPAPER
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Carlisle forecast zone
Reported by
NEWSPAPER
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
NEWSPAPER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Fulton forecast zone
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Graves forecast zone
Reported by
NEWSPAPER
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
McCracken forecast zone
Reported by
NEWSPAPER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
NEWSPAPER
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 25, 1:00 AM CST to 7:00 AM CST
Where
Trigg forecast zone
Reported by
NEWSPAPER
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341409, 5341410, 5341411, 5341412, 5341413, 5341414, 5341415, 5341809, 5341810, 5341811, 5341812, 5341813, 5341814, 5341815, 5341816.